I grafted LR4-6 after teeth extraction.
I used bovine bone graft, collagen membrane and prf membranes.
Healing was uneventful. Monitoring the pt every week after the surgery everything looked good. Primary closure achieved, minor swelling etc.
One month after the surgery the pt took a single clopidogrel dose.
2 hours after the medication the pt experienced some short of swelling at the grafted area. Saw the pt next morning and the patient had moderate swelling, no pus, the graft are was intact. Prescribed antibiotics and the swelling subsided. Pt discontinued clopidogrel.
Do u think it’s a coincidence or some short of interaction of the medication?
I grafted LR4-6 after teeth extraction.
Joe comments:No relation between clopidogrel and the graft. Check for diabetes. Could cause poor healing.
Dr. Michael T comments:Pt is already checked, medical free. She was just prescribed clopidogrel for precautionary reasons.
Frank at Citagenix comments:Clopidogrel (Plavix) is used to prevent heart attack and stroke. It’s prescribed for people who have had a recent heart attack or stroke, or who have peripheral arterial disease (poor circulation in the legs). Poor healing at graft sites too.
Matt Helm DDS comments:Poor healing at graft sites only if the patient isn't temporarily taken off Plavix pre-op. In this case, since the patient was not on it at the time of surgery and, only took it one month later, it would have no bearing whatsoever.
Dr. Michael T comments:Pt was on it pre surgery. She stopped it and re started a month after.
Pankaj Narkhede DDS MDS comments:If the swelling subsided with antibiotics. Isn’t infection the culprit?
Dr. Michael T comments:Could be. But that late (one month after) and just after clopidogrel administration?
Pankaj Narkhede DDS MDS comments:I have seen my graft getting Infected after a month or so. Not only socket but ridge reconstruction too. It looks great clinically - but inside the bone didn’t form well. It was then a redo.
The only way to determine that is to see how it heals.
If it doesn’t heal or form bone the way it should be - it is the infection. Frequent CBCT helps.
Matt Helm DDS comments:Infections can occur at any time, even months later, depending on the existing pre-op conditions within the particular area of bone you work on -- things like persistent remnants of E. Fecalis, the hardest one to eradicate and something you would have no way of knowing about until it causes an infection.
Tim Carter comments:If you have ever seen Christmas Vacation you might recall Ruby Sue. She got kicked in the head by a mule and her eyes went crossed then she fell in a well and they weren’t crossed anymore. Go figure… I think you have a textbook example of coincidence on your hand.
Matt Helm DDS comments:No coincidence at all, but infection. First, the simple medical logic imposed by the antibiotic solving the problem proves this beyond the shadow of a doubt. Second, most important, and not to be ignored or missed at all, is that by the time of administration of clopidogrel the clot had long been formed, scaffolding had already occurred, and osteoblastic bone formation was already well underway. There is no way on mother Earth that a ton of Plavix would have affected this already reorganized and bone-forming clot. (Clopidogrel is an antiplatelet, therefore an anticoagulant of sorts. It cannot dissolve already-formed clots. Only hemolytics dissolve clots. Even if it were a hemolytic, there is still no way it could dissolve a clot that is already well on its way to becoming bone, and is no longer really a blood clot at all anymore.) At 30 days post-op that blood clot had already become the beginnings of juvenile bone. Always remembering the post-traumatic and post-surgical biology of bone formation is an absolute must as long as you're cutting into bone! You could have very easily answered your own question, had you connected the simple relationship between the timeline of bone-formation biology and that of the time of administration of the clopidogrel post-op. :wink: